Erowid References Database
Green AR, Cross AJ, Goodwin GM.
“Review of the pharmacology and clinical pharmacology of 3,4-methylenedioxymethamphetamine (MDMA or 'Ecstasy')”.
Psychopharmacology (Berl). 1995;119(3):247-60.
3,4-Methylenedioxymethamphetamine (MDMA or 'Ecstasy') was first synthesised 80 years ago, but has recently received prominence as an illegally synthesised recreational drug of abuse. There is a widely held belief among misusers that it is safe. In the last 2-3 years there have been a number of reports of the drug producing severe acute toxicity and death and there are concerns that it may cause long term toxic damage to 5-hydroxytryptamine (5-HT) nerve terminals. There is a considerable literature on the acute pharmacological effects of MDMA in experimental animals, and this is reviewed. The drug produces both hyperthermia and the 'serotonin syndrome', a series of behavioural changes which result from increased 5-HT function. Acute clinical toxicity problems following MDMA ingestion also include hyperthermia and the appearance of the serotonin syndrome. The hyperthermia appears to precipitate other severe clinical problems and the outcome can be fatal. In agreement with others, we suggest that the recent increase in the number of reports of MDMA toxicity probably results from the widespread use of the drug at all night dance parties or 'raves'. The phenomenon of amphetamine aggregation toxicity in mice was reported 40 years ago. If applicable to MDMA-induced toxicity in humans, all the conditions necessary to induce or enhance toxicity are present at raves: crowded conditions (aggregation), high ambient temperature, loud noise and dehydrated subjects. Administration of MDMA to rodents and non-human primates results in a long term neurotoxic decrease in 5-HT content in several brain regions and there is clear biochemical and histological evidence that this reflects neurodegeneration of 5-HT terminals. Unequivocal data demonstrating that similar changes occur in human brain do not exist, but limited and indirect clinical evidence gives grounds for concern. There are also data suggesting that long term psychiatric changes can occur, although there are problems of interpretation and these are reviewed. Suggestions for the rational treatment of the acute toxicity are made on the basis of both pharmacological studies in animals and current clinical practice. Cases presenting clinically are usually emergencies and unlikely to allow carefully controlled studies. Proposals include decreasing body temperature (possibly with ice), the use of dantrolene and anticonvulsant and sedative medication, particularly benzodiazepines. The use of neuroleptics requires care because of the theoretical risk of producing the neuroleptic malignant syndrome and the possibility of precipitating seizures. In rats, chlormethiazole antagonises the hyperthermia produced by MDMA and has been shown clinically to block MDMA-induced convulsive activity.
[ Cite HTML